The strong reactions you have described, are in all probability, directly related to the abuse that you experienced during your previous relationship. When you argue with your new partner, it may trigger many of the same feelings that you associate with the abusive relationship.
In addition, your reaction may be a sign of posttraumatic stress disorder (PTSD). PTSD is an anxiety disorder that can occur after one has been exposed to traumatic experiences such as domestic violence, abuse, injury, or natural disasters.
One way to decrease the intensity of your emotional reactions is to force yourself to be as logical as possible. Focus on the reality of the situation. Try to think through what happened in a particular situation and ask yourself the question “does it warrant this reaction?” The answer, in the majority of cases, will likely be no.
You can also try to manage the situation differently. For instance, write in a journal or speak to someone, such as a good friend or a therapist, who can help you stay grounded in reality. Ask your therapist if he or she could recommend a self-help manual or a book. The Feeling Good Handbook, or any book by David Burns, might assist you in managing your mood.
You provided the following example: “partner says over the phone “you’re stressing me out with plans, I can’t talk to you, goodbye” and hangs up.” You are only five months into the new relationship and your partner feels that it is acceptable to hang up on you during a disagreement. I would characterize his behavior as inappropriate and disrespectful. I have very limited information about the relationship. That example may be the only time in which he engaged in that type of behavior. If your partner behaves that way on a regular basis, then you need to re-evaluate the relationship.
I would also suggest increasing your monthly therapy sessions to weekly sessions. You are having a particularly difficult time and increasing your therapy sessions might be what is needed. Additional therapy sessions might also decrease the potential need for medication. I wish you the best. Take care.
Dr. Kristina Randle